Alert archive / New Mexico / Flash Flood Warnings in 2024

Flash Flood Warning 13, NWS El Paso, TX

June 29, 2024Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 29, 2024, 2:34 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2024, 2:34 PM MDT (20:34 UTC)
Expired
Jun 29, 2024, 5:45 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Emergency
Flash flood emergency
Damage threat
Considerable
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 46 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2024-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2024-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
2604 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WGUS54 KEPZ 292034
FFWEPZ
NMC035-292345-
/O.NEW.KEPZ.FF.W.0013.240629T2034Z-240629T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
234 PM MDT Sat Jun 29 2024

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  Northern Otero in south central New Mexico...

* Until 545 PM MDT.

* At 234 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 0.25 inches of rain have 
  fallen. Additional rainfall amounts up to 0.5 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding over the South Fork Burn
           Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northern Otero along the South Fork Burn 
  Scar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3334 10579 3335 10576 3337 10579 3339 10578
      3339 10575 3339 10573 3337 10573 3333 10573
      3333 10576

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JG
2 follow-up statements
602 
WGUS74 KEPZ 292143
FFSEPZ

Flash Flood Statement
National Weather Service El Paso Tx/Santa Teresa NM
343 PM MDT Sat Jun 29 2024

NMC035-292345-
/O.CON.KEPZ.FF.W.0013.000000T0000Z-240629T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otero NM-
343 PM MDT Sat Jun 29 2024

...FLASH FLOOD EMERGENCY FOR OVER THE SOUTH FORK BURN SCAR...

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT THIS 
AFTERNOON FOR NORTHERN OTERO...

At 343 PM MDT, emergency management reported thunderstorms producing 
heavy rain across the warned area. Between 0.5 and 1 inch of rain 
has fallen. Flooding impacts will continue, but no additional 
rainfall is expected. Flash flooding is already occurring.

This is a FLASH FLOOD EMERGENCY for Over the South Fork Burn Scar. 
This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Emergency management reported.

IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER
         GROUND NOW! Life threatening flash flooding of low water
         crossings, small creeks and streams, urban areas,
         highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of Northern Otero

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now! This is an extremely dangerous and 
life-threatening situation. Do not attempt to travel unless you are 
fleeing an area subject to flooding or under an evacuation order.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3334 10579 3335 10576 3337 10579 3339 10578
      3339 10575 3339 10573 3337 10573 3333 10573
      3333 10576

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC

$$

JG
129 
WGUS74 KEPZ 292342
FFSEPZ

Flash Flood Statement
National Weather Service El Paso Tx/Santa Teresa NM
542 PM MDT Sat Jun 29 2024

NMC035-292352-
/O.EXP.KEPZ.FF.W.0013.000000T0000Z-240629T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otero NM-
542 PM MDT Sat Jun 29 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT THIS AFTERNOON FOR 
NORTHERN OTERO...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures. A Flash 
Flood Emergency remains in effect in Lincoln County including 
Ruidoso.

A Flood Watch remains in effect until 1200 AM MDT Sunday for a 
portion of south central New Mexico.

&&

LAT...LON 3334 10579 3335 10576 3337 10579 3339 10578
      3339 10575 3339 10573 3337 10573 3333 10573
      3333 10576

$$

JG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:12 PM MDT, 22 minutes earlier.

Area forecast discussion, Jun 29, 2:12 PM MDT, 22 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
212 PM MDT Sat Jun 29 2024

...New SYNOPSIS, DISCUSSION, FIRE WEATHER...

.SYNOPSIS...
Issued at 200 PM MDT Sat Jun 29 2024

Daily thunderstorm chances will continue throughout the entire
period with Wednesday showing the highest probability for showers
and thunderstorms. Temperatures will run near or a few degrees
above normal.

&&

.DISCUSSION...
Issued at 200 PM MDT Sat Jun 29 2024

The monsoonal pattern is well established with the presence of the
summertime subtropical ridge. The location of this ridge will be
what drives our weather for the period, and really the remainder
of the summer. Starting off, it's centered over the DFW area, but
with a ridge axis extending well to its west (and east), reaching
into our CWA. This pattern has worked to bring warm temperatures
aloft along with some subsidence as well as import drier air.
PWats were around 1.2" on this morning's EPZ sounding. Satellite
and radar are relatively quiet as of 1PM with just a few showers
over the Gila and Sacs as thermodynamics and dynamics are
presently limited thanks to the high. With that said, however, an
easterly push is expected to arrive this afternoon, moving east to
west, which will likely aid in thunderstorm development by adding
some low-level lift though isolated to maybe scattered coverage is
expected. Air mass wise, moisture and temperature (or in terms of
theta-e) advection will be fairly neutral, at least initially.
Temperatures for Sunday will be around 5 degrees cooler in spite
of the ridge continuing to nudge westward. The HRRR is showing an
uptick for thunderstorm coverage for tomorrow in spite of the
cooler temperatures. An easterly wave over Mexico was over
Southern Chihuahua as of typing this discussion with a trailing
vort max arcing toward the Rio Grande Valley of TX. The bulk of
this easterly wave looks to continue into the Pacific according to
the GFS, but the GFS and NAM show the trailing vort tube and
moisture forced northward into the CWA, which if true, would
provide subtle DPVA.

As we head into Monday, the ridge will begin making a slow trek to
the east while ridging strengthens off the Pacific Coast. For
Monday and Tuesday, temperatures will climb some as today's air
mass retreats east while thunderstorm chances follow their usual
preference toward the mountains with at least isolated coverage
spreading into the lowlands. On Wednesday, the ridge moves far
enough east, a weakness/trough develops over NM between the
Pacific Ridge and subtropical ridge over the CONUS. Moisture will
center within this weakness, giving our entire CWA its best chance
for precipitation of the period. GFS shows PW values over 1.5"
while the ECMWF shows dew points in the mid 50s. Heavy rain and
flash flooding would be the main concern.

Drier air will try and push in from the northwest beginning
Thursday with models disagreeing on how far south it will go. The
other important thing about NW-flow is it opens the door for
disturbances to directly impact our CWA either via frontal pushes,
which is hinted at for next Saturday or DPVA, which usually stems
from features too subtle for models to pick-up this far in
advance. All that said, thunderstorm chances will continue as we
finish out the work week while temperatures hover near or just
above average. Looking at NBM temperatures for KELP, the spread
between the 25th and 75th percentile is as much as ten degrees by
next weekend, indicating the uncertainty of how much cooler air NW
flow will allow to push into Southern NM and Far W Texas.

&&

.AVIATION...
(18Z TAFS)
Issued at 1129 AM MDT Sat Jun 29 2024

VFR conditions expected with FEW-SCT110/250 becoming SCT to
occasionally BKN110/250. Winds will begin light and variable but
more dominated from the SE (100-130) as the afternoon progresses
with speeds around 10 knots and gusts to 20 knots. ISO to SCT
SHRA/TSRA are expected this afternoon area-wide, especially west
of the Rio Grande; however, confidence on timing and overall
probability of occurrence is too low to mention in TAF at this
time. RA+ with subsequent VIS and flight category reductions and
gusty winds would be the main aviation concerns. Subsequent
outflows will also likely require TAF amendments late this
afternoon and during the evening.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Sat Jun 29 2024

Minimal fire concerns continue as we remain in a monsoonal
pattern. Temperatures are not expected to be as hot for Sunday,
which will allow for higher min RH values in the afternoon, only
falling into the mid 20s. Winds will remain light. Thunderstorm
development is expected again tomorrow afternoon with the HRRR
showing an increase in coverage than seen the past two days.
Regardless, convection will be favored in the mountains. The main
concern with any storm will be gusty winds. Thunderstorm coverage
and chances will decrease some for Monday and Tuesday before
increasing again Wednesday. Venting will range very good to
excellent for Sunday and good to very good for Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  82 102  81 101 /  30  30  50  10
Sierra Blanca            71  94  69  94 /  20  30  20  10
Las Cruces               76  99  74  99 /  60  30  60  20
Alamogordo               69  96  70  96 /  30  20  30  10
Cloudcroft               52  73  53  72 /  30  30  30  30
Truth or Consequences    75  95  73  94 /  60  20  60  40
Silver City              68  90  66  88 /  70  40  80  60
Deming                   75  98  72  96 /  70  30  80  30
Lordsburg                73  97  71  94 /  70  40  90  50
West El Paso Metro       79  99  78  98 /  40  30  50  10
Dell City                73  98  72  98 /  10  20  20  10
Fort Hancock             77 101  74 101 /  20  30  30  10
Loma Linda               71  93  70  91 /  20  30  40  10
Fabens                   79 100  76 100 /  20  30  40  10
Santa Teresa             77  97  74  96 /  40  30  60  20
White Sands HQ           77  96  76  96 /  40  20  50  20
Jornada Range            73  96  71  95 /  50  20  60  20
Hatch                    73  98  71  97 /  60  20  60  30
Columbus                 76  97  73  96 /  70  30  80  20
Orogrande                75  96  73  96 /  30  20  40  10
Mayhill                  57  84  58  84 /  30  40  20  30
Mescalero                57  85  58  83 /  30  30  30  30
Timberon                 56  82  55  82 /  20  30  30  20
Winston                  63  86  61  84 /  60  30  70  70
Hillsboro                70  92  68  91 /  70  30  70  60
Spaceport                70  95  68  94 /  60  20  60  30
Lake Roberts             63  90  62  86 /  60  40  80  70
Hurley                   69  93  66  91 /  70  30  80  50
Cliff                    68  99  66  96 /  60  30  80  60
Mule Creek               69  93  67  89 /  60  40  80  70
Faywood                  70  91  68  89 /  70  30  80  50
Animas                   70  97  69  94 /  70  50  80  50
Hachita                  70  96  69  95 /  80  40  80  40
Antelope Wells           69  95  68  94 /  80  70  90  50
Cloverdale               65  90  66  89 /  80  70  80  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 6 AM MDT Sunday for TXZ418-419-423-424.

NM...Heat Advisory until 6 AM MDT Sunday for NMZ407-410-411-427>429.

     Flood Watch until midnight MDT tonight for NMZ415-416.

&&

FORECASTER...34-Brown

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:36 PM MDTSevere Thunderstorm WarningEPZDoña Ana24 min
Jun 29, 4:58 PM MDTSpecial Weather StatementEPZSierra32 min
Jun 29, 5:05 PM MDTSevere Thunderstorm WarningEPZDoña Ana25 min
Jun 29, 5:08 PM MDTSpecial Weather StatementEPZDoña Ana37 min
Jun 29, 5:19 PM MDTSpecial Weather StatementEPZSierra26 min
Jun 29, 5:27 PM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Jun 29, 5:29 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra2 hr
Jun 29, 5:46 PM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Jun 29, 5:49 PM MDTSpecial Weather StatementEPZDoña Ana26 min

Nearby

Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.